Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 70, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2018, 8:54 PM EDT for Elkhart County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 8:54 PM EDT (00:54 UTC)
- Expired
- Aug 9, 2018, 9:30 PM EDT
- In force
- 36 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Elkhart County, IN
The radar
The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.9 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 398 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1153 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
015
WUUS53 KIWX 100054
SVRIWX
INC039-100130-
/O.NEW.KIWX.SV.W.0070.180810T0054Z-180810T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
854 PM EDT THU AUG 9 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southern Elkhart County in north central Indiana...
* Until 930 PM EDT.
* At 854 PM EDT, a severe thunderstorm was located near Dunlap,
moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Goshen, Dunlap, Wakarusa, New Paris, Benton, Jimtown, Southwest,
Foraker and Waterford Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4162 8568 4144 8577 4144 8579 4153 8606
4165 8606
TIME...MOT...LOC 0054Z 285DEG 29KT 4160 8600
HAIL...0.75IN
WIND...60MPH
$$
MARSILI1 follow-up statement
523
WWUS53 KIWX 100115
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
915 PM EDT THU AUG 9 2018
INC039-100130-
/O.CON.KIWX.SV.W.0070.000000T0000Z-180810T0130Z/
Elkhart IN-
915 PM EDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHEASTERN ELKHART COUNTY...
At 914 PM EDT, a severe thunderstorm was located near Goshen, moving
east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Goshen, New Paris, Benton, Southwest, Foraker and Waterford Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4152 8573 4144 8577 4144 8579 4150 8597
4157 8594
TIME...MOT...LOC 0114Z 285DEG 29KT 4156 8578
HAIL...<.75IN
WIND...60MPH
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:49 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 9, 7:49 PM EDT, 1 hour 5 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 749 PM EDT Thu Aug 9 2018 .SYNOPSIS... Issued at 339 PM EDT Thu Aug 9 2018 Thunderstorms can dot the area this evening, gradually weakening overnight. A soaking rainfall is the main hazard, through a locally damaging wind gust cannot be ruled out. The chance for showers and thunderstorms continue into Friday. Temperatures tonight will fall into the mid 60s; high temperatures on Friday in the low to mid 80s. && .SHORT TERM...(This Evening through Friday) Issued at 339 PM EDT Thu Aug 9 2018 Thunderstorms have begun to develop ahead of a cold front located from south-central Wisconsin through northern Michigan. Earlier this morning, a thunderstorm drifted along the southeast shores of Lake Michigan. This feature decayed upon moving further inland and its remnant outflow boundary is believed to be located along the greater U.S. 30 corridor. This can be the focus for a few storms this evening as well. Given our temperatures in the 80s and dew points in the 70s, our surface environment is unstable. CAPE values are 1500-2000 j/kg. However, wind shear is lacking and so is upper-level flow. All told, the severe threat remains low. Any storms this evening are expected to continue to move south and east into the heart of our county warning area overnight, weakening with the loss of daytime heating. By early Friday morning, this front stalls south of U.S. 30 and invites some uncertainty into the Friday forecast. The uncertainty is in regards to shower/t-storm activity prior to noon. The front will be the source of lift, PWATs and dew points will be favorable, but the missing piece prior to noon is instability. So, I will offer slight chance POPs in the morning, increasing to chance in the afternoon. && .LONG TERM...(Friday Night through Thursday) Issued at 339 PM EDT Thu Aug 9 2018 Overnight Friday, in response to an upper-level trough digging in from the Hudson Bay, the aformentioned cold front finally propagates south and eastward. As this front exits, rain chances will diminish for a brief time. The exception to this may be northwest Ohio where the surface low is may be located. This may keep some slight chance POPs in play. As we head into the weekend, the upper-level trough becomes cut off from the mean flow aloft. As such, we will be stuck with an upper-level low swirling over the eastern Great Lakes. As the previous AFD author indicated, there is some uncertainty as to how widespread shower/t-storm chances are this weekend. The upper-level low bodes well in the forcing department, but 12Z GFS PWATs indicate a negative PWAT anomaly over our area this weekend. Our position on the northwest side of the low will limit our moisture stream. Thunder will likely be limited. Bottom line for the weekend: there is a small chance for showers, but the weekend does not look to be a wash- out. Monday night and into Tuesday, the upper-level low finally gets kicked out of the eastern Great Lakes as a potent trough sweeps across Ontario. As such, Tuesday looks to be our transition day between storm systems. By Wednesday, a second trough lifts out of the Central Plains and can bring wet weather back to the forecast as early as Wednesday morning. Depending on how this feature phases (or fails to phase) with the Ontario trough, we could see a soaking rain event perhaps lingering into Thursday. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 730 PM EDT Thu Aug 9 2018 Storms will continue to develop along frontal boundary this evening as a weak upstream short wave approaches from Wisconsin. Track of this vort and proximity to more defined instability axis should give KSBN best chances of thunder this evening, generally in the 00Z-03Z timeframe. Storms may survive into KFWA late this evening, but confidence remains too low for anything more than VCTS at KFWA. Slow passage of upstream sheared vort max will keep upper forcing in place with some elevated instability. While cannot discount showers and storms affected terminals overnight, coverage is expected to be too low for inclusion. Front should hang up in KFWA vicinity early Friday morning, with generally weak north-northeast winds at terminals on Friday. Additional storms possible Friday afternoon, although better focus may stay south of terminals and will keep TAFS dry for Friday at this time. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 2:57 PM EDT, 5 hours 57 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 257 PM EDT Thu Aug 9 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 257 PM EDT Thu Aug 9 2018 /157 PM CDT Thu Aug 9 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms late this afternoon and evening. A few isolated strong to severe storms with damaging winds may be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms Friday afternoon. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-101900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 257 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible late this afternoon and may produce gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 9, 8:14 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
814 PM EDT THU AUG 9 2018
INZ008-017-100100-
Noble-Whitley-
814 PM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN NOBLE AND
NORTHEASTERN WHITLEY COUNTIES...
At 813 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Albion to near North Webster. Movement
was southeast at 15 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Columbia City, Tri-lakes, Albion, Churubusco, Etna, Ege, Green
Center, Merriam, Blue Lake, Big Lake, Goose Lake, Loon Lake, Ormas,
Wolflake, Ari, Bear Lake, Knapp Lake and Lorane.
Seek shelter until these storms pass.
&&
LAT...LON 4128 8519 4127 8519 4126 8520 4126 8531
4123 8531 4116 8554 4135 8561 4142 8543
TIME...MOT...LOC 0013Z 319DEG 15KT 4141 8544 4135 8560
MARSILISpecial weather statement, Aug 9, 8:26 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Northern Indiana
826 PM EDT THU AUG 9 2018
INZ005-008-016-100100-
Noble-Kosciusko-Elkhart-
826 PM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ELKHART...WEST
CENTRAL NOBLE AND NORTHEASTERN KOSCIUSKO COUNTIES...
At 825 PM EDT, a strong thunderstorm was located near Syracuse,
moving southeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Goshen, Syracuse, North Webster, New Paris, Benton, Cromwell, Big
Barbee Lake, Wilmot, James Lake, Knapp Lake, Kimmel, Lake Wawasee,
Dewart Lake, Oakwood Park, Waterford Mills and Sechrist Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4136 8548 4129 8563 4130 8565 4129 8565
4127 8569 4150 8592 4156 8582
TIME...MOT...LOC 0025Z 308DEG 20KT 4147 8577
CRSpecial weather statement, Aug 9, 8:28 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
828 PM EDT THU AUG 9 2018
INZ008-009-018-OHZ004-015-100115-
Noble-Allen-De Kalb-Defiance-Paulding-
828 PM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ALLEN...
SOUTHEASTERN NOBLE...DE KALB...WEST CENTRAL DEFIANCE AND NORTHWESTERN
PAULDING COUNTIES...
At 828 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near St. Joe to near Huntertown to near
Tri-lakes. Movement was southeast at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Fort Wayne, New Haven, Auburn, Garrett, Hicksville, Butler,
Huntertown, Paulding, Avilla, Waterloo, Antwerp, Woodburn, Payne,
Grabill, St. Joe, Leo-cedarville, Swan, Concord, Newville and Altona.
This includes the following highways...
Interstate 469 between mile markers 19 and 30.
Interstate 69 in Indiana between mile markers 306 and 334.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4112 8452 4104 8480 4106 8522 4118 8531
4126 8531 4127 8537 4138 8546 4141 8522
4148 8488
TIME...MOT...LOC 0028Z 313DEG 27KT 4135 8486 4128 8517 4129 8545
MARSILISpecial weather statement, Aug 9, 8:30 PM EDT, 24 minutes before
Special Weather Statement National Weather Service Northern Indiana 830 PM EDT THU AUG 9 2018 INZ008-017-018-100115- Noble-Whitley-Allen- 830 PM EDT THU AUG 9 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ALLEN... SOUTH CENTRAL NOBLE AND EASTERN WHITLEY COUNTIES... At 830 PM EDT, radar indicated strong thunderstorms were located along a line extending from Churubusco to Tri-lakes. Movement was southeast at 25 mph. Winds in excess of 40 mph and pea size hail are possible with these storms. Locations impacted include... Columbia City, Tri-lakes, Churubusco, Laud, Green Center, Dunfee, Merriam, Blue Lake, Big Lake, Coesse, Loon Lake, Raber, Collins, Arcola, Lake Everett, Peabody and Ormas. This includes Interstate 69 in Indiana between mile markers 305 and 306. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4107 8521 4102 8547 4129 8557 4133 8535 TIME...MOT...LOC 0030Z 299DEG 23KT 4125 8531 4123 8551 MARSILI
Special weather statement, Aug 9, 8:35 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
835 PM EDT THU AUG 9 2018
INZ003>005-012-014>016-100100-
La Porte-St. Joseph-Kosciusko-Marshall-Fulton-Elkhart-Starke-
835 PM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ELKHART...
CENTRAL ST. JOSEPH...NORTHWESTERN FULTON...NORTHWESTERN KOSCIUSKO...
EASTERN STARKE...MARSHALL AND EAST CENTRAL LA PORTE COUNTIES...
At 834 PM EDT/734 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Osceola to near Plymouth to
Knox. Movement was southeast at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
South Bend, Mishawaka, Plymouth, Nappanee, Bremen, Knox, Gulivoire
Park, Granger, Osceola, Walkerton, North Liberty, Bourbon, Wakarusa,
Argos, Milford, Culver, Hamlet, Lakeville, Koontz Lake and Locke.
This includes Interstate 80 in Indiana between mile markers 81 and
82.
&&
LAT...LON 4151 8651 4173 8616 4142 8584 4120 8608
4110 8644 4113 8647 4117 8647 4117 8651
4143 8678
TIME...MOT...LOC 0034Z 313DEG 28KT 4159 8608 4139 8632 4128 8661
MARSILISpecial weather statement, Aug 9, 8:41 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Northern Indiana
841 PM EDT THU AUG 9 2018
INZ005-006-100115-
Lagrange-Elkhart-
841 PM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ELKHART AND
SOUTHWESTERN LAGRANGE COUNTIES...
At 841 PM EDT, a strong thunderstorm was located over Dunlap, moving
southeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Elkhart, Goshen, Dunlap, Middlebury, Millersburg, Benton and
Honeyville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4159 8553 4152 8560 4152 8566 4148 8565
4146 8567 4163 8599 4172 8594
TIME...MOT...LOC 0041Z 301DEG 22KT 4164 8590
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:05 PM EDT | Special Weather Statement | IWX | LaPorte, Saint Joseph, Starke | 25 min |
| Aug 9, 8:07 PM EDT | Areal Flood Advisory | IWX | DeKalb, Elkhart, LaGrange, Noble, Steuben | 3 hr |
| Aug 9, 8:14 PM EDT | Special Weather Statement | IWX | Noble | 46 min |
| Aug 9, 8:26 PM EDT | Special Weather Statement | IWX | Kosciusko | 34 min |
| Aug 9, 8:28 PM EDT | Special Weather Statement | IWX | Allen, DeKalb | 47 min |
| Aug 9, 8:30 PM EDT | Special Weather Statement | IWX | Whitley | 45 min |
| Aug 9, 8:35 PM EDT | Special Weather Statement | IWX | Marshall, Saint Joseph | 25 min |
| Aug 9, 8:41 PM EDT | Special Weather Statement | IWX | Elkhart | 34 min |
| Aug 9, 8:59 PM EDT | Special Weather Statement | IWX | Fulton, Kosciusko, Marshall | 31 min |
| Aug 9, 9:07 PM EDT | Special Weather Statement | IWX | Allen | 38 min |
| Aug 9, 9:09 PM EDT | Special Weather Statement | IWX | Noble | 36 min |
| Aug 9, 9:13 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Noble | 47 min |
| Aug 9, 9:37 PM EDT | Severe Thunderstorm Warning | IWX | Kosciusko, Noble, Whitley | 38 min |
| Aug 9, 9:59 PM EDT | Areal Flood Advisory | IWX | Allen, DeKalb, Elkhart, Kosciusko, Noble | 3 hr |
| Aug 9, 10:07 PM EDT | Special Weather Statement | IWX | Huntington, Whitley | 23 min |
| Aug 9, 10:27 PM EDT | Special Weather Statement | IWX | Whitley | 3 min |
| Aug 9, 10:28 PM EDT | Special Weather Statement | IWX | Marshall | 47 min |
| Aug 9, 11:12 PM EDT | Special Weather Statement | IWX | Marshall | 33 min |
| Aug 10, 4:14 PM EDT | Special Weather Statement | IWX | Fulton | 31 min |
| Aug 10, 4:39 PM EDT | Special Weather Statement | IWX | Fulton | 36 min |
| Aug 10, 5:47 PM EDT | Special Weather Statement | IWX | Wabash | 28 min |
| Aug 10, 6:43 PM EDT | Special Weather Statement | IWX | Whitley | 47 min |
| Aug 10, 7:18 PM EDT | Special Weather Statement | IWX | Allen | 42 min |
| Aug 10, 7:59 PM EDT | Special Weather Statement | IWX | Cass, Miami | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.